SESSION TITLE: Lung Pathology Student/Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Talc granulomatosis is a rare form of lung disease occurring in patients who crush and inject pills compounded with talc intravenously. Its varied presentations require clinicians to exercise care in making the correct diagnosis.1
CASE PRESENTATION: A 61 year-old female with remote history of treated latent TB, ongoing IV drug abuse, and homelessness presented with hemoptysis, productive cough, night sweats, and weight loss. On arrival she was tachypneic and hypoxic to 86% on room air. She had bandemia of 15% without leukocytosis and her chest CT demonstrated multifocal infiltrates with mediastinal lymphadenopathy. Following admission, three negative sputum AFB smears, and treatment for community acquired pneumonia, she deteriorated requiring intubation and mechanical ventilation. A bronchoalveolar lavage (BAL) demonstrated 33% macrophages, 36% lymphocytes, and 31% neutrophils and was negative for pathogens. Steroids were initiated for suspected cryptogenic organizing pneumonia with lack of suspected improvement. A second BAL demonstrated lymphocytic predominance and was again negative for pathogens. Steroids were increased to a gram of solumedrol daily with no improvement. After 20 days, blood cultures turned positive for mycobacterium, so rifampin, isoniazid, pyrazidamide, and ethambutol were initiated. Lung biopsy demonstrated caseating and non-caseating granulomas, polarizable inorganic material fragments, and rare Mycobacterium tuberculosis. A bone marrow biopsy performed for new onset pancytopenia revealed disseminated granulomata. With initiation of RIPE therapy the patient gradually improved and was discharged home.
DISCUSSION: Talc is an inert filler in tablets intended for ingestion. Injecting crushed tablets can result in pulmonary toxicity via talc microemboli in small pulmonary vessels causing non-caseating granulomas. It’s presentation varies and includes hilar lymphadenopathy, ground-glass opacities, and lower lobe panacinar emphysema.1 Resolution via treatment with corticosteroids has been reported2, however in most cases it is difficult to treat, mostly secondary to predisposition of users to infections.3
CONCLUSIONS: Pulmonary talc granulomatosis should be suspected in patients with a history of drug abuse. CT imaging can suggest the diagnosis which is then confirmed via lung biopsy with specimen inspection under polarized light. In this case, disseminated tuberculosis in the setting of her underlying lung disease resulted in our patient's acute illness, and its treatment is what ultimately led to her improvement.
Reference #1: Marchiori E, Lourenço S, Gasparetto TD, Zanetti G, Mano CM, Nobre LF. Pulmonary talcosis: imaging findings. Lung. 2010;188(2):165-71.
Reference #2: Smith RH, Graf MS, Silverman JF. Successful management of drug-induced talc granulomatosis with corticosteroids. Chest. 1978;73(4):552-4.
Reference #3: Hollinger MA. Pulmonary toxicity of inhaled and intravenous talc. Toxicology Letters. 1990;52(2):121-7.
DISCLOSURE: The following authors have nothing to disclose: Rachel Peterson, Laura Hinkle, William Carlos
No Product/Research Disclosure Information